Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 5, NWS Newport/Morehead City, NC

March 12, 2000Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 12, 2000, 3:10 AM EST for Pamlico County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 12, 2000, 3:10 AM EST (08:10 UTC)
Expired
Mar 12, 2000, 3:45 AM EST
In force
35 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pamlico County, NC

The radar

The Morehead City radar (KMHX), 37 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 3:20 AM ESTThunderstorm Wind 61 EOriental, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 120809
SVRMHX
NCC137-120845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
310 AM EST SUN MAR 12 2000

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAMLICO COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 345 AM EST

* AT 310 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MINNESOTT BEACH...MOVING NORTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ORIENTAL AROUND 315 AM EST.
  NEAR FLORENCE AROUND 320 AM EST.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE$ NATIONAL WEATHER SERVICE.

NNNN

LAT...LON 3500 7693 3487 7677 3518 7634 3535 7656

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 1:41 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 12, 1:41 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
141 AM EST SUN MAR 12 2000

COLD FRONT NOW MOVING THRU THE WESTERN PIEDMONT OF THE CAROLINAS.
MODELS BRING THE FRONT OFF THE COAST BY 18Z. BACK EDGE OF PRECIP NOW
APPROACHING THE COASTAL PLAINS. PROBLEMS OF THE DAY WILL
INCLUDE...DO WE NEED A MORNING POP NEAR THE COAST...HOW QUICKLY WILL
SKIES CLEAR...AND MAX TEMPS TODAY. WILL MONITOR RADAR TRENDS OVER
THE NEXT COUPLE OF HOURS...BUT CURRENT THINKING IS THAT WE WILL NEED
A MORNING POP AT LEAST OVER THE OUTER BANKS. WILL PROBABLY BE ABLE
TO DROP IT ELSEWHERE...BUT WILL MAKE ADJUSTMENTS IF NEEDED AT
RELEASE TIME. NO SATPIX FOR THE LAST COUPLE OF HOURS DUE TO THE
ECLIPSE...BUT SUSPECT SOME MORNING CLOUDINESS WILL STICK AROUND
BEFORE MIXING OUT IN THE AFTERNOON BEHIND THE COLD FRONT. TEMPS ARE
QUITE TRICKY TODAY. MAXES ARE LIKELY OUR CURRENT TEMPS...BUT WILL
PROBABLY STAY STEADY THRU THE MORNING...BEFORE SLOWLY FALLING THIS
AFTERNOON AS BEST CAA DELAYED UNTIL THEN. REMAINDER OF THE FCST IS RATHER
STRAIGHTFORWARD. CLEAR AND CHILLY TONIGHT...BUT MIXING WILL KEEP TEMPS
ABOVE THE NGM MOS AND LCL ETA GUIDANCE...WHICH BOTH DROP TEMPS AOB
32 AT MAINLAND LOCATIONS. WILL KEEP MOST PLACES IN THE MIDDLE 30S. GOOD
CAA MONDAY AS LOW LEVEL THICKNESS PLUMMET AND TEMPS SOME 10 TO 15
DEGREES COOLER. IT WILL FEEL MORE LIKELY EARLY MARCH.

MARINE FCST...CONTINUE SCA AS WINDS STAY UP THRU TODAY...DIMINISHING
OVER SRN SECTIONS TONIGHT AND OVER ALL THE WATERS MONDAY.

.MHX...SCA CSTL WTRS AND SNDS.

COLLINS

In the hours before

Special weather statement, Mar 12, 12:00 AM EST, 3 hours 10 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-120600-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1200 AM EST SUN MAR 12 2000

...THE SEVERE THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA HAS
EXPIRED...

THE SEVERE THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA IS NO
LONGER IN EFFECT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...
WILL CONTINUE TO MOVE EAST ACROSS THE AREA THROUGH THE EARLY MORNING
HOURS. SOME OF THE STRONGER SHOWERS AND THUNDERSTORMS COULD PRODUCE
GUSTY WINDS OF 30 TO 40 MPH...HOWEVER NONE OF THE STORMS WILL BECOME
SEVERE.

ONCE AGAIN THE SEVERE THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA
HAS EXPIRED.

ORROCK&

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.